Hey Prepper Nation,
If we find ourselves one day in a situation where we have to “get out of Dodge”, we will exposing ourselves to insect stings, poison oak and ivy, and strange food items that we aren’t accustomed to. When we develop an allergic reaction, it might be mild or it might be severe. If severe enough, we refer to it as anaphylaxis or anaphylactic shock. Anaphylaxis is the word used for serious and rapid allergic reactions usually involving more than one part of the body which, if severe enough, can kill.
Anaphylactic reactions were first identified when researchers tried to protect dogs against a certain poison by desensitizing them with small doses. Instead of being protected, many of the dogs died suddenly the second time they got the poison. The word used for preventative protection is “PROphylaxis”. Think of a condom, also known as a prophylactic. A condom protects you from and prevents sexually transmitted diseases. The word “anaphylaxis”, therefore, means the opposite of protection. The dog experiment allowed scientists to understand that the same can happen in humans, and had application to asthma and other immune responses.
This allergic reaction can be caused by drug exposure or pollutants, but even ordinary foods such as peanuts can be culprits. Our immune system, which is there to protect us from infection, sometimes goes haywire and inflicts real damage. Anaphylaxis has become an timely issue in because of the increased numbers of people that are experiencing the condition. Why the increase? When medicines are the cause, the explanation is likely that we are simply using a lot of drugs these days. Why foods should be causing anaphylaxis more often, however, is more perplexing. All of the common allergies such as asthma, food allergies and hay fever are becoming epidemic all over the world. It wouldn’t surprise me that GMO foods and air pollution are behind the epidemic.
The likely causes of anaphylaxis are:
Drugs: dyes injected during x-rays, antibiotics like Penicillin, anesthetics, aspirin and ibuprofen, and even some heart and blood pressure medicine
Foods: Nuts, fruit, seafood
Insects stings: Bees and Yellow Jacket Wasps, especially
Latex: rubber gloves mad of latex, especially in healthcare workers
Exercise: often after eating
Idiopathic: This word means “of unknown cause”; a substantial percentage of cases
It’s important to recognize the signs and symptoms of anaphylaxis because the faster you treat it, the less likely it will be life-threatening. You will see:
Rashes: often at places not associated with the actual exposure, such as a bee sting
Swelling: can be generalized, but sometimes isolated to the airways or throat
Breathing difficulty: wheezing is common as in asthmatics
GI symptoms: diarrhea, nausea and vomiting, or abdominal pain
Loss of consciousness: The patient may appear to have fainted
Strange sensations on the lips or oral cavity: especially with food allergies
Shock: Blood pressure drops, respiratory failure leading to coma and death
Fainting is not the same thing as anaphylactic shock. You can tell the difference in several ways. Someone who has fainted is usually pale in color, but anaphylactic shock will often present with the patient somewhat flushed. The pulse in anaphylaxis is fast, but a person who has fainted will have a slow heart rate. Most people who have just fainted will rarely have breathing problems and rashes, but these will be very common signs and symptoms in an anaphylactic reaction.
In food allergies, victims may notice the effects occur very rapidly; their life may be in danger within a few minutes. Sometimes, the reaction occurs somewhat later. People who have had a serious anaphylactic reaction should be observed overnight, as there is, on occasion, a second set of symptoms. This can happen several hours after the exposure. Some reactions are mild and probably not anaphylactic, but a history of mild symptoms is not a guarantee that every reaction will be that way.
Why does our immune system go awry in anaphylactic situations? Anaphylaxis happens when the body makes an antibody called immunoglobulin E (IgE for short) in response to exposure to an allergen, like food or a medication. IgE sticks to cells which then release substances that affect blood vessels and air passages. The second time you are exposed to that allergen, these substances drop your blood pressure and cause swelling. The airways, however, tighten and cause respiratory difficulty.
Histamine is a substance released in this situation. Medications which counteract these ill effects are known, therefore, as antihistamines. These drugs may be helpful in mild allergic reactions, but tablets, like Benadryl, take about an hour to get into the bloodstream properly; this isn’t fast enough to save lives in serious reactions. If it’s all you have, chew the pill to get it into your system more quickly. Antihistamines like Claritin come in wafers that melt on your tongue, and gets into your system more quickly, so it is probably a better choice. The same cells with IgE antibodies release other substances which may cause ill effects, and antihistamines do not protect you against these. As such, we look to another medicine that is more effective: Adrenaline, known in the U.S. as Epinephrine.
Adrenaline (Epinephrine) is a hormone. Your body produces it from the adrenal glands. This medicine activates the “flight or fight” response you’ve probably heard about. It makes your heart pump faster, widens the air passages so you can breathe, and raises your blood pressure. Adrenaline (Epinephrine) works successfully against all the effects of anaphylaxis. It should be part of your medical supplies if you are going to responsible for the medical well-being of your family or group in a collapse situation.
Unfortunately, Adrenaline (Epinephrine) comes as an injectable. Inhalers have been tried in the past, but have some disadvantages. This was because anaphylactic reactions cause difficulty in breathing. If you can’t inhale, you won’t get much benefit from an inhaler. Primatene mist may be helpful in milder reactions, as it is a low dose of epinephrine, but it will be of limited use in the more severe reactions.
The Epi-pen is the most popular of the various commercially available kits to combat anaphylaxis. It’s important to learn how to use the Epi-Pen properly. You can cause more harm than good if you fail to follow the instructions. Adrenaline (Epinephrine) can constrict the blood vessels if injected into a finger by mistake, and prevent adequate circulation to the digit. In rare cases, gangrene can set in. Also, remember that the Epi-Pen won’t help you if you don’t carry it with you or have it readily accessible.
Since it’s a liquid, Adrenaline (Epinephrine) will not stay effective forever, like some pills or capsules might. Be sure to follow the storage instructions. Although you don’t want to store it someplace that’s hot, the Epi-pen shouldn’t be kept in any situation where it could freeze, which will damage its effectiveness significantly. If the solution changes color, it is losing potency. It can do that without changing color also, so use with caution if expired. Adrenaline (Epinephrine) must be protected from light and usually comes in a brown container. Make sure you know exactly where it is in your medical kit.
You will have limited quantities of this drug in collapse situations, so when do you break into those precious supplies? An easily remembered formula is the Rule of D’s:
Definite reaction: Your patient is obviously having a major reaction, such as a large rash or difficult breathing.
Deterioration: Use the Epi-pen before the condition becomes life-threatening.
Danger: Any worsening of a reaction after a few minutes.
Having said that, imminent danger is probably likely only if your patient has difficulty breathing or has lost consciousness. Inhalation of stomach acid into the lungs or respiratory failure is a major cause. Know your CPR. If you are ever in doubt, go ahead and give the injection. The earlier you use it, the faster a person will resolve the anaphylaxis. One injection is usually enough to save a life, but have more than one handy, just in case. This is especially pertinent when you are away from your retreat or base camp.
Some people may not be able to take Adrenaline (Epinephrine) due to chronic heart conditions or high blood pressure. Make sure that you consult with your doctor now to determine that it wouldn’t be dangerous to receive an injection. In a collapse, you’ll be exposed to a lot of strange stuff and you never know when you might be allergic. Get the medicine, learn the signs and symptoms of anaphylaxis, and you’ll stay out of trouble.
This is an archive of: http://doctorbonesandamyshow.blogspot.com/2011/10/anaphylactic-shock.html